A West Australian grandmother is in hospital with a series of health issues after receiving her first dose of the AstraZeneca vaccine.
While doctors are working to figure out what caused Maureen DeBoick’s health issues, her family fears it could be a reaction to the jab.
Her second dose has been put on hold until the cause is found.
Mrs DeBoick was airlifted to Fiona Stanley Hospital in Perth two weeks ago after noticing a spot on her tongue.
Soon after, her gums were bleeding and her body began to break out in large bruises upon contact.
Photos show dark bruising over Mrs DeBoick’s swollen hands and forearms.
On Facebook, Mrs DeBoick’s daughter said the photos were taken within the first two days and the bruising “progressively got worse all over her body”.
After spending a fortnight in hospital, the 80-year-old is now facing the prospect of having her spleen removed.
The Department of Health is investigating Mrs DeBoick’s case.
Reports of rare nerve disorder after AstraZeneca shot
Europe's medicines regulator says it is reviewing reports of a rare nerve-degenerating disorder in people who have received the AstraZeneca vaccine, and has requested more detailed data on the cases from the company.
As part of a regular review of safety reports for the vaccine, Vaxzevria, the European Medicines Agency's safety committee is analysing data provided on cases of Guillain-Barre syndrome, the regulator said.
The EMA is also looking into reports of heart inflammation with Pfizer-BioNTech's vaccine, called Comirnaty, and Moderna's shot, it said. Both the vaccines use new mRNA technology to build immunity against the coronavirus.
The EMA and other regulators are already reviewing the possibility of rare blood clotting conditions with COVID-19 vaccines, including AstraZeneca's.
Guillain-Barré Syndrome is a rare neurological condition in which the body's immune system attacks the protective coating on nerve fibres. Most cases follow a bacterial or viral infection, and develop over the course of days or weeks.
It is an extremely rare, known risk associated with respiratory and gut infections, as well as some vaccinations in the past.
Do you have a story tip? Email: firstname.lastname@example.org